Heavy Rain, Monroe
- When
- May 28, 1:43 PM CST to 2:43 PM CST
- Where
- Monroe County, 1.25 mi ENE of Lovilia
- Reported by
- Trained Spotter
- Coordinates
- 41.140, -92.910
Trained spotter in Lovilia reported 2.5 inches of rain in the past hour.
A very unstable airmass was in place over Iowa. The stationary front that had been south of the state over the past several days began to lift north and extended from southwest into east central Iowa on the afternoon of the 28th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very unstable airmass was in place over Iowa. The stationary front that had been south of the state over the past several days began to lift north and extended from southwest into east central Iowa on the afternoon of the 28th. Temperatures warmed into the low to mid 80s, with dewpoints in the upper 60s to low 70s. CAPE increased to between 3000 and 4000 J/kg by mid afternoon. Downdraft CAPE rose to 800 to 1000 J/kg, while CAPE in the -10 to -30 C layer of the atmosphere was in the 600 to 800 J/kg range. The freezing level was still a relatively low 12,700 feet. A 35 kt low level jet was in place with considerable moisture transport. Precipitable water values increased to 1.4 to 1.7 inches, or about two standard deviations above normal. The atmosphere was fairly strongly sheared with 45 to 50 kts of available shear. Thunderstorms developed around the warm front and became severe quite quickly. A funnel cloud was observed in Ringgold County. The primary mode of severe weather during the late afternoon was hail with numerous reports of three quarter to one and one half inch diameter hail. Two and one half inch diameter hail fell in Monroe County north of Lovilia. Flash flooding occurred in Monroe County, where 3 inches of rain fell in a short period of time. An unofficial report of 10 inches of rain was received from southwest of Eddyville in Monroe County. Major flooding occurred in the area. Numerous roads and highways were flooded across southern Iowa, some with water of 3 to 5 feet in depth. Road washouts were reported as well as culvert washouts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 28, 11:32 AM CST, 2 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1232 PM CDT TUE MAY 28 2013 .SHORT TERM.../TODAY /... ISSUED AT 349 AM CDT TUE MAY 28 2013 ONGOING PRECIPITATION ACROSS CENTRAL IOWA WILL CONTINUE TO PUSH EASTWARD WITH SHORTWAVE...AND EXPECT ONGOING LINGERING SCATTERED THUNDERSTORMS OR SHOWERS BY 18Z. SECONDARY SHORTWAVE ACROSS NORTHERN NE/SOUTHERN SD WILL ALSO CONTINUE TO PUSH EASTWARD AND WILL BRING SOME ADDITIONAL PRECIPITATION TO NORTHERN IOWA FOR THE EARLY MORNING HOURS. IN ADDITION...SATURATED SOILS AND COOLER TEMPS HAVE ALLOWED FOR FOG DEVELOPMENT ACROSS THE NORTH...WITH DENSE FOG. DENSE FOG ADVISORY OUT FOR AREA FOR THE EARLY MORNING HOURS...HOWEVER VISIBILITIES MAY IMPROVE SOMEWHAT AS PRECIPITATION PUSHES IN...BUT WILL STILL SEE RESTRICTIONS. EXPECT TEMPERATURES TO WARM ABOVE YESTERDAY AGAIN TODAY AS WEAK WAA PUSHES IN TO THE AREA...ESPECIALLY THE WEST. HOWEVER...WITH CLOUDS LINGERING ESPECIALLY IN THE NORTHEAST DO NOT ANTICIPATE MUCH MIXING AND HAVE DROPPED TEMPERATURES THERE SLIGHTLY. THOUGH IF CLOUDS CLEAR OUT TEMPERATURES LIKELY TOO LOW. FOCUS THEN TURNS TO PRECIPITATION CHANCES FOR THIS AFTERNOON AS BOUNDARY ACROSS SOUTHERN IOWA/NORTHERN MISSOURI BECOMES FOCUS FOR THUNDERSTORM DEVELOPMENT. WITH OVERNIGHT MCS ACROSS MISSOURI ANTICIPATE DEVELOPMENT ACROSS NORTHERN MISSOURI ALONG OUTFLOW BOUNDARY FIRST...WITH SOME INTO SOUTHERN IOWA IN THE LATE AFTERNOON HOURS. CAPE VALUES INCREASE TO AROUND 2000 J/KG IN THE SOUTH AND WEST FOR THE AFTERNOON HOURS...HOWEVER BEST SHEAR REMAINS WELL TO THE EAST...AND THERE IS A THREAT FOR SEVERE WEATHER IN THE AFTERNOON...BEST CHANCES LOOK SOUTH OF IOWA. .LONG TERM.../TONIGHT THROUGH MONDAY/... ISSUED AT 349 AM CDT TUE MAY 28 2013 MAIN CONCERNS ARE CONTINUED CHANCES FOR MODERATE TO HEAVY RAINFALL AND POTENTIAL SHIFTING TOWARD SEVERE WEATHER WEDNESDAY THROUGH THURSDAY EVENING. EARLY IN THE PERIOD WE WILL SEE YET ANOTHER WAVE AND INCREASING WARM AIR ADVECTION INTO THE WARM FRONTAL/OLD OUTFLOW BOUNDARY NOW OVER MISSOURI AS IT BEGINS TO LIFT NORTH TUESDAY NIGHT. WITH H850 WINDS AGAIN INCREASING OVERNIGHT...EXPECT TO SEE ANOTHER ROUND OF RAINFALL. SOME QUESTIONS REMAIN AS TO HOW FAR NORTH THE AREA OF THUNDER WILL DRIFT TONIGHT. BOTH THE 00Z 4KM WRF AND GFS/NAM AND 12Z EURO SUGGEST THAT THE SOUTHERN AREAS WILL AGAIN SEE MORE RAINFALL THAN THE NORTH WITH THE POTENTIAL OF 1-2 INCHES ONCE AGAIN. THE RAINFALL LAST EVENING TURNED OUT TO BE MORE PROGRESSIVE WITH A DEVELOPED MCV TRACKING ENE WITH TIME. THIS PROVED TO HELP MITIGATE ANY WIDESPREAD HEAVY RAINFALL...THOUGH THE COMMA HEAD PROVIDED OVER AN INCH AS IT MOVED NORTHEAST WITH TIME. TONIGHT THE THUNDER LOOKS MORE TIED TO THE OLD BOUNDARY WHICH MAY PROVE MORE PROBLEMATIC OVER THE FAR SOUTH AND NORTHERN MISSOURI. FOR NOW...WILL LEAVE ANY ADDITIONAL HEADLINES FOR THE DAY CREW TO SEE WHERE THE BEST CHANCES FOR HEAVY RAINFALL MAY BE. CURRENTLY THE SOUTH IS FAVORED AGAIN. AS WE TRANSITION INTO WEDNESDAY THE H850 WINDS INCREASE DURING THE DAY EVEN THOUGH THE H500 TROUGH LAGS THE ARRIVAL OF LOWER LEVEL WINDS. THIS SHOULD SET THE STAGE FOR BETTER CHANCES FOR SOME SEVERE WEATHER EITHER LATE WEDNESDAY AFTERNOON OR WEDNESDAY NIGHT AS THE H500 SYSTEM TRACKS INTO THE AREA. THE CHANCES FOR MORE STORMS CONTINUES INTO THURSDAY WITH FAIRLY STRONG WIND FIELDS THROUGH THE COLUMN. BY THE AFTERNOON THE GREATER THREAT FOR MORE ORGANIZED SEVERE LOOKS TO BE SLOWLY SHIFTING EAST WITH MOST OF THE MODELS HINTING AT A BREAK COMING UP BY FRIDAY ACROSS THE REGION. UNTIL THAT TIME...THERE IS STILL THE POTENTIAL FOR PERIODIC HEAVY RAINFALL WHICH WILL HAVE TO BE EVALUATED EVERY FORECAST PERIOD. HIGHS OVER THE NEXT SEVERAL DAYS LIKELY TO WARM A BIT BUT CLOUDS AND CONVECTION WILL DAMPEN ANY REALLY WARM TEMPERATURES ABOUT THE 78 TO 84 RANGE. LOWS OVERNIGHT WILL HANG IN THE 60S UNTIL FRIDAY NIGHT WHEN COOLER AIR GETS DRAWN INTO THE REGION ALONG WITH DRIER AIR. && .AVIATION...28/18Z ISSUED AT 1228 PM CDT TUE MAY 28 2013 GENERALLY CONVECTIVE ENVIRONMENT THAT HAS PREVAILED OVER THE LAST SEVERAL DAYS WILL PERSIST THROUGH THE COMING TAF PERIOD AND BEYOND. THIS MEANS MULTIPLE OPPORTUNITIES FOR THUNDERSTORMS...LOW CIGS/VSBYS...FOG DEVELOPMENT...ETC. FOR NOW IT APPEARS THAT THE BEST TS CHANCES WILL BE IN THE SOUTH THIS EVE AND TONIGHT...SPREADING INTO THE NORTH TOWARD WED MORNING...BUT THERE IS A CONSIDERABLE DEGREE OF UNCERTAINTY SO HAVE JUST GONE WITH VCTS FOR NOW. FOG REDEVELOPMENT WILL ALSO RELY HEAVILY ON THE THUNDERSTORMS AND ASSOCIATED CONVECTIVE DEBRIS CLOUDS...OR LACK THEREOF...SO WHILE DENSE FOG IS POSSIBLE HAVE ONLY GONE WITH MVFR VSBYS FOR NOW. EXPECT DETAILS TO BE BETTER REFINED FOR THE 00Z ISSUANCE AND SUBSEQUENT AMENDMENTS. && .HYDROLOGY... ISSUED AT 349 AM CDT TUE MAY 28 2013 FLASH FLOOD DISCUSSION... RAINFALL HAS ENDED ACROSS THE AREA THIS MORNING SO THE FLASH FLOOD WATCH FOR THIS MORNING HAS BEEN CANCELLED. HOWEVER...ADDITIONAL STORMS ARE EXPECTED TO DEVELOP LATER TODAY OR TONIGHT. THE MAIN FOCUS TONIGHT LOOKS TO BE ACROSS THE SOUTHERN HALF ONCE AGAIN WITH POTENTIAL FOR ANOTHER ROUND OF HEAVY RAINS AS OLD OUTFLOW/WARM FRONT REMAINS THE FOCUS FOR ADDITIONAL MASS CONVERGENCE. GRIDDED FLASH FLOOD GUIDANCE SHOULD RECOVER SOMEWHAT WITH BREAK OVER MOST OF AREA TODAY...BUT OVERALL CONDITIONS WILL REMAIN ABOUT THE SAME WITH SOUTH HALF GENERALLY AT 1-2 INCH CRITERIA IN ONE HOUR AND 1.5 TO 2.25 FOR 3 HOUR RAINFALL TOTALS. WITH EXPECTATION OF ADDITIONAL THUNDERSTORMS PRODUCING SIMILAR AMOUNTS TONIGHT. RIVER FLOOD DISCUSSION... NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE FORECAST AREA FOR A RANGE OF CONDITIONS RANGING FROM MAJOR TO MINOR FLOODING. MAJOR FLOODING IS CURRENTLY FORECAST IN ONE LOCATION...THE NORTH RACCOON RIVER NEAR PERRY. WITH THE LOCAL FLUCTUATIONS IN RAINFALL FORECASTS OVER THE NEXT COUPLE OF DAYS...RIVER FORECASTS WILL HAVE TO BE MONITORED CLOSELY AND ADJUSTED BASED ON CHANGES TO FORECAST RAINFALL. AGAIN...IT IS IMPORTANT TO KEEP IN MIND THAT THE RIVER FORECASTS MAY FLUCTUATE DEPENDING ON FUTURE RAINFALL AMOUNTS AND PLACEMENT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AWB LONG TERM...REV AVIATION...LEE HYDROLOGY...REV/LEE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 241 PM CDT TUE MAY 28 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>060-070-071-291100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR- 241 PM CDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STRONG THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER THE AREA LATER THIS EVENING AND OVERNIGHT. A FEW STORMS COULD BE SEVERE AND WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND FLOODING. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY. THE THREAT FOR HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL FLOODING...WILL REMAIN THROUGH FRIDAY. SEVERE WEATHER WILL ALSO BE POSSIBLE AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THIS WEEK. IAZ061-062-072>075-081>086-092>097-291100- JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE- LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 241 PM CDT TUE MAY 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST FROM THIS AFTERNOON INTO TONIGHT. SOME STORMS WILL BE SEVERE...WITH LARGE HAIL THE PRIMARY THREAT BUT DAMAGING WINDS AND TORNADOES ALSO POSSIBLE. THE STORMS WILL ALSO PRODUCE LOCALLY HEAVY RAINFALL LEADING TO ADDITIONAL FLASH FLOODING. NUMEROUS RIVER FLOOD WARNINGS ARE IN EFFECT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES WILL PERSIST INTO SATURDAY. THE THREAT FOR HEAVY RAINFALL...POSSIBLY LEADING TO FLASH FLOODING OR AREAL FLOODING...WILL REMAIN THROUGH FRIDAY. SEVERE WEATHER WILL ALSO BE POSSIBLE AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO TONIGHT...AND AGAIN AT TIMES THROUGH THIS WEEK. LEE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 905 AM CDT TUE MAY 28 2013 IAZ004>007-015>017-023>025-281600- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS... HUMBOLDT...CLARION 905 AM CDT TUE MAY 28 2013 ...PATCHY DENSE FOG LATE THIS MORNING... AREAS OF DENSE FOG THAT FORMED EARLIER THIS MORNING HAVE BEEN SLOWLY IMPROVING SINCE SUNRISE...HOWEVER THERE ARE STILL PATCHES OF FOG DENSE ENOUGH TO REDUCE VISIBILITY TO A QUARTER MILE OR LESS. THESE WILL PERSIST LATE THIS MORNING BUT CONTINUE TO SLOWLY IMPROVE. LEE
The Des Moines radar (KDMX), 94 km away, was scanning. The volume nearest the first event began at 19:43 UTC.
18 flash flood, 13 hail, 3 flood, 1 heavy rain, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Trained spotter in Lovilia reported 2.5 inches of rain in the past hour.
Highway 169 will be closing due to flooding north of Adel.
A few stones slightly larger. Hail piled up in drifts. Some wind with half inch diameter hail with tree limbs down. Hail lasted 10 minutes.
Water over the road from a creek out of its banks on 120th St west of Lovilia. Water was 3 feet deep and moving swiftly across the road.
Gravel beginning to wash away a portion of east 19th/115th Trail and a significant amount of standing water west of 14th and south of Lovilia.
Social Media report of quarter to half dollar size hail in Humeston.
Public reported about 10 inches of rain along highway 137 with flash flooding a few miles southwest of Eddyville.
Several spots have fast flowing water 3 to 4 inches deep across 500th Ave or County line between Lucas and Monroe County.
Spotter reports that flash flooding with water 2 to 5 feet deep swept down the street carrying logs and debris with it. At the bottom of the street there was a car in the water with a depth of 5 feet.
Trained spotter reports that all streets in Melrose are now under water. Some spots are standing and some flowing. Water depth 6 to 8 inches.
Large propane tank washed away along Keb Lane just north of Ottumwa.
Water flowing over 74th St near Albia Road.
Flood damage to the railroad tracks near 87th St and Highway 34.
Monroe County law enforcement reports that downtown Melrose and most of the streets in town were under water with water flowing into some buildings, including the community center with water surrounding several trailer homes. Most streets were impassible.
Monroe County law enforcement reports that several streets in and around Lovilia remain closed due to water over roads. The intersections of 110th, 115th and 130th are closed due to water over the road.
Flood damage to the railroad tracks near the 12000 block on Rock Bluff Road due to the South Avery Creek.
Also included a 40 to 50 MPH wind.
Trained spotter reported flash flooding along 140th Ave on the north side of Ottumwa. Water moving down the road 1 to 2 feet deep.
Water over County Road J22 just east of Millerton.
Water across County Road S60 just north of Seymour.
Culvert washed out on Rock Bluff Road near 155th Ave.
Water over County Highway J46 between 105th Ave and 110th Ave.
Water over 242nd Ave due to Wolf Creek flooding.
Water over 450th St due to the Chariton River.
Water over 510th St just north of Chariton from the Little White Breast Creek.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443032, 443035, 443002, 443003, 443004, 443009, 443005, 443018, 443031, 443019, 443010, 443006, 443007, 443008, 442999, 442998, 443014, 443011, 443012, 443034, 443020, 443022, 443023, 443013, 443016, 443024, 443033, 443000, 443017, 443001, 443025, 443027, 443021, 443028, 443029, 443037, 443030.